Alert archive / Puerto Rico / Small Craft Advisories in 2025

Small Craft Advisory 13, NWS JSJ

February 19, 2025

NWS JSJ issued this small craft advisory at Feb 19, 2025, 2:09 AM CST. It took effect at Feb 19, 2025, 4:00 PM CST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2025, 2:09 AM CST (08:09 UTC)
In effect from
Feb 19, 2025, 4:00 PM CST
Expired
Feb 20, 2025, 2:22 PM CST
In force
22 hr
Issued by
NWS JSJ

The text

As transmitted.

542 
WHCA72 TJSJ 190809
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
409 AM AST Wed Feb 19 2025

AMZ711-191615-
/O.NEW.TJSJ.SC.Y.0013.250219T2200Z-250220T2200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
409 AM AST Wed Feb 19 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
AST THURSDAY...

* WHAT...Seas 5 to 7 ft expected.

* WHERE...Atlantic Waters of Puerto Rico and USVI from 10 NM to 
  19.5N.

* WHEN...From 6 PM this evening to 6 PM AST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
324 
WHCA72 TJSJ 191442
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
1042 AM AST Wed Feb 19 2025

AMZ711-192245-
/O.CON.TJSJ.SC.Y.0013.250219T2200Z-250220T2200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
1042 AM AST Wed Feb 19 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 PM AST THURSDAY...

* WHAT...Seas 5 to 7 ft expected.

* WHERE...Atlantic Waters of Puerto Rico and USVI from 10 NM to 
  19.5N.

* WHEN...From 6 PM this evening to 6 PM AST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
421 
WHCA72 TJSJ 192014
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
414 PM AST Wed Feb 19 2025

AMZ711-200415-
/O.CON.TJSJ.SC.Y.0013.250219T2200Z-250220T2200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
414 PM AST Wed Feb 19 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST
THURSDAY...

* WHAT...Seas 5 to 7 ft, ocassionally higher expected.

* WHERE...Atlantic Waters of Puerto Rico and USVI from 10 NM to 
  19.5N.

* WHEN...Until 6 PM AST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
764 
WHCA72 TJSJ 200109
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
909 PM AST Wed Feb 19 2025

AMZ711-200915-
/O.CON.TJSJ.SC.Y.0013.000000T0000Z-250220T2200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
909 PM AST Wed Feb 19 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST
THURSDAY...

* WHAT...Seas 5 to 7 ft, occasionally higher expected.

* WHERE...Atlantic Waters of Puerto Rico and USVI from 10 NM to 
  19.5N.

* WHEN...Until 6 PM AST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
836 
WHCA72 TJSJ 200805
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
405 AM AST Thu Feb 20 2025

AMZ711-201615-
/O.CON.TJSJ.SC.Y.0013.000000T0000Z-250220T2200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
405 AM AST Thu Feb 20 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

* WHAT...Seas 5 to 7 ft, occasionally higher expected.

* WHERE...Atlantic Waters of Puerto Rico and USVI from 10 NM to 
  19.5N.

* WHEN...Until 6 PM AST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
577 
WHCA72 TJSJ 201423
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
1023 AM AST Thu Feb 20 2025

AMZ711-202200-
/O.CON.TJSJ.SC.Y.0013.000000T0000Z-250220T2200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
1023 AM AST Thu Feb 20 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

* WHAT...Seas 5 to 7 ft, occasionally higher expected.

* WHERE...Atlantic Waters of Puerto Rico and USVI from 10 NM to 
  19.5N.

* WHEN...Until 6 PM AST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
668 
WHCA72 TJSJ 202022
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
422 PM AST Thu Feb 20 2025

AMZ711-202130-
/O.CAN.TJSJ.SC.Y.0013.000000T0000Z-250220T2200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
422 PM AST Thu Feb 20 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

However, small craft should exercise caution across the offshore
Atlantic waters due to seas up to 6 feet and east winds up to 20
knots.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Feb 18, 3:08 PM CST, 11 hours 1 minute earlier.

Area forecast discussion, Feb 18, 3:08 PM CST, 11 hours 1 minute before
Area Forecast Discussion
National Weather Service San Juan PR
508 PM AST Tue Feb 18 2025

.SYNOPSIS...

A mix of clear skies and clouds, along with occasional trade wind
showers across the windward areas will prevail during the next
few days. Higher frequency and intensity of showers is expected on
Thursday, with greater chances for afternoon convection across
western PR. For the weekend, a prefrontal boundary and an upper-
level trough will increase moisture and instability across the
region. High risk of life-threatening rip currents will continue
through late tonight, with a few pulses of northerly swells to
increase the risk once again late this week into the weekend.

&&

.SHORT TERM...Tonight through Thursday...

Stable weather conditions prevailed across the region, with mostly
clear skies in the morning. By early afternoon, some cloudiness
developed over the mountains, particularly in the Cordillera
Central, and moved northwestward into the northern sections of
Puerto Rico. Winds remained from the east-southeast at 10-15 mph,
with gusts reaching 20 to 22 mph in coastal areas. These conditions
enhanced the fire weather threat along the southern coastal plains
of Puerto Rico. Maximum temperatures were slightly above
climatological normals, reaching the mid to upper 80s across most
coastal areas of the CWA.

Water vapor imagery from the GOES satellite and derived PWAT data
indicate that a drier air mass dominated the local region. Although
a patch of cloudiness and moisture was present, the bulk of moisture
remained well south of the CWA. By late afternoon, cloudiness across
the region could lead to some localized showers over the western
interior sections of the island.

From Wednesday into Thursday, winds will veer again due to the
interaction between a surface high-pressure system and a frontal
boundary moving westward into the North Atlantic. Embedded within
this wind pattern, a patch of moisture will increase relative
humidity at 850-500 mb, bringing values closer to climatological
normals. This shift will enhance shower activity across the eastern
portions of the islands and the U.S. Virgin Islands. On Wednesday,
shower activity is expected to remain localized, with minimal
rainfall accumulations. However, by Thursday, increased moisture
will push PWAT values up to 1.6 inches in the 75th percentile,
leading to a rise in both the frequency and intensity of showers.
Model ensembles and local guidance suggest that Thursday will be the
wettest day of the short-term period, with showers primarily
affecting the northwestern sections of the island and southeastern
Puerto Rico.

.LONG TERM...Friday through Tuesday...
.PREV DISCUSSION... /issued 503 AM AST Tue Feb 18 2025/

A mid-to-upper-level ridge will weaken even more due to an
approaching trough aloft. A zonal flow will be established on
Saturday and Sunday, with diffluence developing Monday into
Tuesday over the Northeast Caribbean as a jet stream moves arrives
from the west. These factors would promote instability aloft to
increase across the US Virgin Islands and Puerto Rico, giving
place to periods of moderate to locally heavy rains if enough
moisture arrives, especially during the maximum diurnal heating.

On the other hand, across the low level, most of the cold front
will remain away from the islands. However, a prefrontal trough
could form over or near Puerto Rico and the US Virgin Islands on
Saturday and early Sunday. Additionally, the arrival of trade wind
perturbations will be the primary source of moisture in the long
term. A vertical transect in our region indicates an increase
along the column of air Saturday and Sunday, surpassing 700 MB and
reaching almost 600 MB, which could result in scattered to
numerous downpour events. If that moisture pools over the region
during the afternoons, it could be enhanced by sea breeze
variations and across the windward locations by low-level
convergence and local topography. Another sharp increase in the
available moisture is observed late Monday night into Tuesday, and
the arrival of a Jet stream will accompany it. The aforementioned
weather pattern is a rain-producing one. Thus, we should remain
aware of these possible events as we may see a better chance of
flooding rains during these periods.

Seasonal temperatures will remain consistent, with daytime highs
in the mid-80s across the US Virgin Islands and northeastern
Puerto Rico. The southern and western coasts of Puerto Rico may
see highs in the low 90s. Minimum temperatures are expected to
range from the low to mid-70s in coastal areas to the upper 50s to
low 60s in higher elevations.

&&

.AVIATION...
(18Z TAFs)

VFR conditions will prevail across all TAF sites during the period.
Winds will continue from the E at 15 knots or less, diminishing aft
19/03Z, becoming more light and variable. Winds will peak up again
aft 19/15Z. No operational issues expected.

&&

.MARINE...

The surface high pressure across the Central Atlantic will promote
choppy seas due to east to east-northeast winds across the region
during the next few days. Then, the interaction between the frontal
boundary moving across the western Atlantic and the high pressure
will result in moderate to locally fresh east to southeasterly winds
Thursday through Friday. A prefrontal trough will increase shower
activity by the weekend.

&&

.BEACH FORECAST...

San Juan buoy continue to indicate breaking waves between 6 to 7
feet, which will continue into tonight. Therefore, a high risk of
life-threatening rip currents will continue through late tonight
along the north and east facing beaches in PR and Culebra.
Elsewhere, a moderate rip current risk continue, meaning that
life-threatening rip currents are possible. Then, a moderate risk
of rip current will continue during the next few days. Small
pulses of northerly swells will reach the Atlantic beaches of the
islands once again late this workweek and the weekend. This will
increase the potential for life-threatening rip currents in some
exposed beaches, especially along northern PR and Culebra.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for PRZ001-002-005-
     008-012.

VI...None.
AM...None.

&&

SHORT TERM...LIS
LONG TERM....CAM
AVIATION...LIS
MARINE/BEACH...KML/CVB/YZR
Hazardous weather outlook, Feb 18, 2:41 AM CST, 23 hours 28 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
436 AM AST martes 18 de febrero de 2025

AMZ711>745-PRZ001>013-190845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
436 AM AST martes 18 de febrero de 2025

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Viento...Condiciones de brisa fuerte (18-22 kts | 21-25 mph),
particularmente a través de las aguas locales. Los artículos no
asegurados podrían salir volando.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución, particularmente a través de las aguas mar afuera del
Atlántico y del Caribe.

.Corrientes Marinas...Las corrientes marinas que amenacen la vida
son probables en la zona de olas rompientes, particularmente a
través de las playas del norte y este de Puerto Rico y Culebra.
Corrientes marinas aisladas más fuertes posibles en otros lugares,
especialmente cerca de muelles y canales.

.DÍAS DOS A SIETE...miércoles a lunes

Condiciones del tiempo variables deberán prevalecer a través de
Puerto Rico  hasta al menos el miércoles con un aumento en la
actividad de lluvia para el jueves. Las condiciones de brisa fuerte
y el oleaje picado a oleaje picado para embarcaciones pequeñas
continuarán durante los próximos días. Existe un riesgo de corriente
marina alta para el norte y este de Puerto Rico, al igual que
Culebra.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-190845-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
436 AM AST martes 18 de febrero de 2025

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Viento...Condiciones de brisa fuerte (18-22 kts | 21-25 mph),
particularmente a través de las aguas locales. Los artículos no
asegurados podrían salir volando.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución, particularmente a través de las aguas mar afuera del
Atlántico y del Caribe.

.Corrientes Marinas...Las corrientes marinas que amenacen la vida
son posibles en la zona de olas rompientes, particularmente a través
de las Islas Vírgenes Estadounidenses. Las corrientes marinas
aisladas más fuertes pueden ocurrir en otros lugares, especialmente
cerca de muelles y canales.

.DÍAS DOS A SIETE...miércoles a lunes

Condiciones del tiempo variables deberán prevalecer a través de
Puerto Rico  hasta al menos el miércoles con un aumento en la
actividad de lluvia para el jueves. Las condiciones de brisa fuerte
y el oleaje picado a oleaje picado para embarcaciones pequeñas
continuarán durante los próximos días. Existe un riesgo moderado de
corriente marina para las Islas Vírgenes Estadounidenses.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:33 AM CSTRed Flag WarningJSJ11 hr

Nearby

Small Craft Advisories in Puerto Rico, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.